Hypoglycemia Symptoms, Treatment, and Prevention [FULL GUIDE]

Man is ill

What is Hypoglycaemia?

Hypoglycemia is a health condition in which your blood glucose level drops below the average level. It’s also known as low blood sugar and low blood glucose. If a diabetes patient has a blood glucose level at 70mg/dL, he is hypoglycaemic. However, this level might be different for you. So, consult with your doctor to know which blood glucose level is indicative of hypoglycemia for you. 

What are the symptoms of Hypoglycaemia?

Hypoglycemia symptoms usually appear suddenly and can be different for each person. Maybe you’ve some of the symptoms listed in the table below. However, the intensity of those symptoms may vary from mild to moderate. 

In severe Hypoglycaemia, treating yourself is challenging, and you need help from any other person. Whatever the situation is, you need to treat severe Hypoglycaemia immediately because it can be dangerous. People with type 1 diabetes have to experience this condition more often. 

Symptoms of Hypoglycaemia 
Mild to ModerateSevere
Shaky or jittery Hungriness Sweating Blurred vision Headache Tiredness and fatigue Confusion or disorientation Dizziness PaleIncoordination Change in behaviour or personality  Irritation or nervousness Argumentative or combative Irregular or fast heartbeat Lack of concentration Weakness
Inability to eat or drink Seizures or convulsions (jerky movements) Unconsciousness 

A hypoglycaemic patient also shows several symptoms while sleeping. Some of these are:

  • Having nightmares
  • Feeling irritable or tired after waking up in the morning
  • Sweating

Causes of Hypoglycaemia in diabetes

The leading cause of Hypoglycaemia is insulin-increasing medicines. Diabetes patients take those medicines to decrease their blood glucose level by helping them to make more insulin.  

Two types of pills can cause Hypoglycaemia. 
  • Meglitinides
  • Sulfonylureas

If your medicines are also causing Hypoglycaemia, consult your physician. Besides these medicines, some diabetes medicines increase the Hypoglycaemia risk when you’re taking the insulin. However, these medicines never cause Hypoglycaemia themselves. 

Other contributing factors to Hypoglycaemia in diabetes:

If you’re taking the insulin or diabetes medicines and are not complimenting those medicines with exercise and food, you’re at higher risk of Hypoglycaemia. Following are some of the factors that increase the chances of Hypoglycaemia:

  • Diet low in carbohydrates:

Eating carbohydrate-containing food increase the glucose level naturally. Actually, your digestive system breaks down all the carbohydrates present in your food into glucose, raising your blood glucose level. However, if you’re not taking carbohydrates with your diabetes medicines, you would have to face a too-low glucose level. 

  • Delaying or skipping the meal:

Your blood glucose level will drop if you’re not taking a meal in time. If you’ve not eaten anything for hours, Hypoglycaemia can occur even if you’re sleeping. 

  • Increasing physical activity:

You can lower your blood glucose level with the help of a physical activity. Your blood glucose level will stay low till 24 hours after the physical activity. 

  • Using excessive alcohol without having enough food:

Your blood glucose level would never stay normal if you’re using too much alcohol. This problem can become severe if you’re not eating well. The most harmful effect of alcohol is that the symptoms of Hypoglycaemia would never appear. As a result, you may develop severe Hypoglycaemia.

  • Sickness:

Sickness can be another reason for Hypoglycaemia, as you can’t eat much when you’re sick. As a result, your blood glucose level drops down.

 How to prevent Hypoglycaemia in diabetes?

Don’t worry; you can prevent Hypoglycaemia. Even if you’re taking diabetes medicines, it’s easy to avoid Hypoglycaemia. 

  • Follow the diabetes management plan properly
  • Ask your doctor to adjust the plan to help you prevent Hypoglycaemia.
  • Besides these, some other strategies can keep you away from the Hypoglycaemia.
  • Check blood glucose levels

Knowing the concentration of glucose can help you in many ways. It’ll help you know;

  • The amount of medicine that you should take
  • The type of food that is healthy for you
  • How much physical activity you need daily

You can use a blood glucose meter to check your blood glucose level.

Unawareness of Hypoglycaemia:  Hypoglycaemia unawareness occurs when people with diabetes do not notice signs of Hypoglycaemia. If you’re suffering from Hypoglycaemia without experiencing any symptoms, you need to monitor your blood glucose more often. It’ll help you determine whether you need to treat or avoid Hypoglycaemia. Make sure to check your blood glucose level before it’s too late. 

You can also ask your physician about CGM (continuous glucose monitor). CGM will check your blood glucose level regularly. And the amazing thing is it’ll alert you with an alarm in case of too low glucose level. Its alarm will ring even if you get hypoglycaemic while sleeping. 

  • Eat regular meals and snacks.

You can prevent Hypoglycaemia by making a wise meal calendar. Don’t forget to add carbohydrates to your diet plan if you have diabetes. Moreover, it’s advisable to eat food while taking alcohol. 

  • Stay physically active 

With physical activity, you can lower your blood glucose level. So, you should monitor your blood glucose level during, after, and before the physical activity to plan your carbohydrate and medicine intake accordingly. 

For instance, you can take snacks before physical activity. After the physical activity, check the glucose level and decrease insulin dose accordingly. Thus, you can prevent Hypoglycaemia easily. 

  • Stay connected to your physician:

If you’re suffering from the Hypoglycaemia, you should consult with your doctor. Your doctor can help you in three ways. He can:

  • Adjust your diabetes medicines
  • Help you to balance your eating plan, medicines, and physical activity.
  • Advise you either you should carry a glucagon emergency kit with you or not.

Thus, working in collaboration with the health care team can take you away from the Hypoglycaemia.

Hypoglycaemia: Treatment

Just imagine you’re feeling some symptoms of the Hypoglycaemia. What you’ll do? Well, you can check your blood glucose level immediately to confirm that you’re hypoglycemic. If it’s below average, take 15g of carbohydrates immediately.

For instance, you can take

  • One tube of glucose gel or four glucose tablets 
  • Half cup of soda
  • Half cup of fruit juice. Make sure it’s not a low-calorie juice.
  • Two tablespoons of raisins
  • One tablespoon of corn syrup, honey, or sugar

After taking the carbohydrates:

  • Wait for 15 minutes and recheck the glucose level. If it’s still low, take another 15g of carbohydrates.
  • Wait again for 15 minutes before check the glucose level.
  • Continue repeating this process until your glucose level is back to normal. 

Hypoglycaemia: Precautions

 Never drink orange juice if you’re suffering from kidney disease. The reason is the high potassium content of the orange juice. You can take a grape, apple, or cranberry juice instead. 

Treating Hypoglycaemia if you’re taking miglitol or acarbose 

Taking miglitol or acarbose along with diabetes medicines is another major cause of Hypoglycaemia. You can take glucose gel or glucose tablet to bring the glucose level to be expected in such a situation. Taking any other glucose source can’t increase your blood glucose in this case. 

How to Treat Severe Hypoglycaemia?

In severe Hypoglycaemia, you need someone to inject the glucagon injection. The glucagon injection will help you to raise the glucose level quickly. You can ask your physician when and how you should take a glucagon injection. Don’t forget to check the expiry date of the glucagon emergency kit before using it. 

  • If you’re at a higher risk of severe Hypoglycaemia, you can ask your friend and family to inject the glucagon injection.
  • If you don’t own an emergency glucagon kit, you can ask your friends and family to call 911 immediately.
  • You can also wear a medical alert pendant or bracelet to alert other people about the medical emergency. 

Immediate care can prevent you from the severe consequences of the Hypoglycaemia.  

Leave a Reply

Your email address will not be published. Required fields are marked *